Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 188, NWS Pueblo, CO

July 22, 2007Alamosa County, Costilla County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 22, 2007, 5:55 PM MDT for Alamosa County, Costilla County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2007, 5:55 PM MDT (23:55 UTC)
Expired
Jul 22, 2007, 7:00 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Alamosa County, CO, Costilla County, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.9 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2007-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2007-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 222356
SVRPUB
COC003-023-230100-
/O.NEW.KPUB.SV.W.0188.070722T2355Z-070723T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
555 PM MDT SUN JUL 22 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO...
  NORTH CENTRAL COSTILLA COUNTY IN SOUTH CENTRAL COLORADO...

* UNTIL 700 PM MDT...

* AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL AND VERY HEAVY     
  RAIN. THIS STORM WAS CENTERED 4 MILES NORTHWEST OF BLANCA...OR 17  
  MILES EAST OF ALAMOSA...AND WAS MOVING TOWARD THE NORTHWEST AT 5   
  MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF EAST
  CENTRAL ALAMOSA COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3736 10554 3751 10541 3768 10571 3751 10585

$$
4 follow-up statements
000 
WWUS55 KPUB 230013
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
613 PM MDT SUN JUL 22 2007

COC003-023-230100-
/O.CON.KPUB.SV.W.0188.000000T0000Z-070723T0100Z/
COSTILLA CO-ALAMOSA CO-
613 PM MDT SUN JUL 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EASTERN ALAMOSA AND WESTERN COSTILLA COUNTIES...

AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL AND VERY 
HEAVY RAINFALL.  THIS STORM WAS CENTERED 7 MILES SOUTHWEST OF 
BLANCA...OR 15 MILES EAST OF ALAMOSA...AND WAS MOVING TOWARD THE 
NORTHWEST AT 10 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL
ALAMOSA COUNTY AND WEST CENTRAL COSTILLA COUNTY.

LAT...LON 3723 10563 3751 10541 3768 10571 3735 10575

$$
000 
WWUS55 KPUB 230030
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
628 PM MDT SUN JUL 22 2007

COC003-023-230100-
/O.CON.KPUB.SV.W.0188.000000T0000Z-070723T0100Z/
COSTILLA CO-ALAMOSA CO-
628 PM MDT SUN JUL 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT 
FOR EASTERN ALAMOSA AND NORTHERN COSTILLA COUNTIES...

AT 624 PM MDT...A SEVERE THUNDERSTORM WAS LIKELY PRODUCING PENNY 
SIZE HAIL AND VERY HEAVY RAIN.  THE CENTER OF THIS STORM WAS 8 MILES 
SOUTHWEST OF BLANCA...OR 14 MILES SOUTHEAST OF ALAMOSA...AND WAS 
MOVING TOWARD THE NORTHWEST AT 10 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL
ALAMOSA COUNTY AND WEST CENTRAL COSTILLA COUNTY.

LAT...LON 3723 10563 3726 10537 3751 10541 3767 10577
      3738 10579 3735 10574

$$
000 
WWUS55 KPUB 230048
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
647 PM MDT SUN JUL 22 2007

COC003-023-230100-
/O.CON.KPUB.SV.W.0188.000000T0000Z-070723T0100Z/
COSTILLA CO-ALAMOSA CO-
647 PM MDT SUN JUL 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EASTERN ALAMOSA AND NORTHERN COSTILLA COUNTIES...

AT 641 PM MDT...A SEVERE THUNDERSTORM WAS LIKELY PRODUCING PENNY 
SIZE OR LARGER HAIL AND VERY HEAVY RAIN.  THIS CENTER OF THE STORM 
WAS 8 MILES SOUTH OF BLANCA...OR 22 MILES SOUTHEAST OF ALAMOSA...AND 
WAS MOVING TOWARD THE NORTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLANCA.

LAT...LON 3723 10563 3726 10537 3751 10541 3767 10577
      3738 10579 3735 10574

$$
000 
WWUS55 KPUB 230103
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
700 PM MDT SUN JUL 22 2007

COC003-023-230110-
/O.EXP.KPUB.SV.W.0188.000000T0000Z-070723T0100Z/
COSTILLA CO-ALAMOSA CO-
700 PM MDT SUN JUL 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALAMOSA AND NORTHERN
COSTILLA COUNTIES EXPIRES AT 700 PM MDT...

THE STORM IS NO LONGER LIKELY TO BE PRODUCING PENNY SIZE HAIL.  
HOWEVER...IT IS STILL LIKELY PRODUCING HAIL TO 1/2 INCH IN 
DIAMETER...HEAVY RAIN SHOWERS...AND DANGEROUS LIGHTNING.
PONDING OF WATER IS ALSO LIKELY OCCURRING BENEATH THIS STORM.

TAKE COVER INDOORS UNTIL THIS STORM DISSIPATES LATER THIS EVENING.

LAT...LON 3723 10563 3726 10537 3751 10541 3767 10577
      3738 10579 3735 10574

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:29 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 22, 2:29 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT SUN JUL 22 2007

.SHORT TERM...
(TONIGHT AND MONDAY)

CURRENTLY...SAT PIX SHOWING SHORT WAVE ON S SIDE OF RIDGE OVER W
CONUS MOVING WEST ACROSS SW CO/S UT. SUBSIDENCE ON THE BACKSIDE OF
THIS SHORTWAVE IS MOVING OVER THE REGION...AND THIS IS WHY THERE IS
NOT THAT MUCH CONVECTION OVER THE MTNS ATTM (1 PM). SFC OBS SHOW
LLVLS ARE STILL QUITE MOIST WITH 40 AND 50 DEWPTS ALL AREAS.

TONITE...BEST CHANCE OF POPS ONCE AGAIN WILL BE OVER THE HIGHER
TRRN...ESPECIALLY OVER THE C AND SW MTNS. LOCALLY HEAVY RAIN WILL
ONCE AGAIN BE POSSIBLE...AND AREAS IN THE C MTNS WILL HAVE TO BE
WATCHED FOR ANOTHER REPEAT PERFORMANCE SIMILAR TO YDAY (THE CHALK
BLUFFS REGION NEAR MT PRINCETON IS VERY FLASHY SIMPLY DO TO SOIL
TYPE). ANY PRECIP OVER THE MTNS SHOULD GRADUALLY DECREASE LATER THIS
EVENING...ALTHOUGH SOME LATE LINGERING SHOWERS WILL BE POSSIBLE INTO
THE EARLY MORNING HOURS...ESPECIALLY OVER THE SW AND C MTNS.

TOMORROW...ANOTHER SHORT WAVE WILL BE MOVING TOWARDS THE REGION FROM
THE NORTHEAST. MODEL RUNS LAST COUPLE OF DAYS ARE PERSISTENT AT
PRINTING OUT PRECIP OVER THE PLAINS DURING THE AFTERNOON HOURS...AND
I SEE NO REASON TO NOT BELIEVE THIS GIVEN PV LOBE AND WIND FIELDS IN
THE UPPER ATMOS. FOR THIS REASON I INTRODUCED A SLIGHT POP VALUE
(10%) OVER THE PLAINS TOMORROW AFTERNOON. FOR THE HIGHER TRRN...NOT
MUCH CHANGE AS WE WILL SEE SCTD POPS BY TOMORROW AFTERNOON OVER THE
REGION. TEMPS TOMORROW SHOULD RUN 2-3F ABOVE AVERAGE...WITH HIGHS IN
THE MID 90S MOST PLAINS AREAS. /HODANISH

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

MONDAY NIGHT-TUESDAY...THE LARGE UPPER RIDGE OF HIGH PRESSURE ACROSS
THE DESERT SW THROUGH THE HIGH PLAINS STATES REMAINS IN PLACE
KEEPING GENERALLY WEAK EASTERLY FLOW ALOFT ACROSS THE REGION. LATEST
MODELS CONTINUE TO INDICATE A MINOR SHORT WAVE AND PV LOBE ROTATING
AROUND THE PERIPHERY OF THE HIGH ACROSS THE CENTRAL HIGH PLAINS
MOVING ACROSS SOUTHERN ROCKIES MONDAY NIGHT...THOUGH CONTINUE TO
DIFFER IN AMOUNT OF QFP WITH WRF/NAM DEVELOPING CONVECTIVE PRECIP
ACROSS THE FAR SE PLAINS MONDAY NIGHT/TUESDAY MORNING WHEREAS GFS
KEEPS BULK OF CONVECTION ACROSS SW AND CENTRAL KANSAS. AT AT ANY
RATE...WITH THE EASTERLY FLOW AND STRONG SOLAR HEATING...HAVE KEPT
ISOLATED TO SCATTERED DIURNAL POPS IN PLACE ACROSS THE MOUNTAINS AND
HIGH MOUNTAIN VALLEYS MONDAY EVENING AND AGAIN TUESDAY AFTERNOON
AFTERNOON WITH BEST POPS REMAINING ACROSS THE SW AND CENTRAL
MOUNTAINS. HAVE INCREASED POPS TO SLIGHT CHANCES ACROSS THE EASTERN
PLAINS MONDAY EVENING WITH THE EMBEDDED DISTURBANCE LURKING AROUND
THE REGION AND KEPT POPS ONGOING THROUGH THE OVERNIGHT FOR THE FAR
SE PLAINS. HAVE STAYED CLOSER TO COOLER SIDE OF GUIDANCE WITH HIGHS
IN THE 90S ACROSS THE PLAINS...AND GENERALLY 60S TO 80S MOUNTAINS
AND HIGH VALLEYS.

TUESDAY NIGHT-WEDNESDAY NIGHT...MODELS CONTINUE TO INDICATE CENTER
OF UPPER HIGH SLIDING SOUTH AND WEST ACROSS EASTERN UTAH AS PAC
NORTHWEST SHORT WAVES MOVE ACROSS THE NORTHERN TIER OF STATES.
WITH SOME MOISTURE REMAINING IN THE NORTHERLY FLOW ALOFT...SHOULD
CONTINUE TO SEE ISOLATED TO SCATTERED MAINLY DIURNAL SHOWERS AND
THUNDERSTORMS ACROSS THE MOUNTAINS AND HIGH VALLEYS...WITH MAINLY
WARM AND DRY CONDITIONS PERSISTING ACROSS THE EASTERN PLAINS.

THURSDAY-SUNDAY...WEAK NORTHERLY FLOW ALOFT TO PERSIST AS UPPER
RIDGING REMAINS ACROSS DESERT SW THROUGH THE GREAT BASIN REGION
KEEPING ISOLATED TO LOW END SCATTERED POPS IN PLACE ACROSS WESTERN
PORTIONS OF THE AREA. LATEST MODELS A TAD QUICKER WITH FRONT SLIDING
ACROSS THE HIGH PLAINS AND NOW BRINGS BOUNDARY TO THE PALMER DVD BY
THURSDAY AFTERNOON AND THEN ACROSS THE REST OF THE AREA FRIDAY AND
HAVE INCREASED POPS TO MATCH ON THURSDAY. WITH MINOR DISTURBANCES
RIDING THE PERIPHERY OF THE RIDGE ACROSS THE REGION...HAVE KEPT
SLIGHT POPS ACROSS THE EASTERN PLAINS THROUGH THE REST OF THE
PERIOD...WITH TEMPERATURES AT OR ABOVE SEASONAL AVERAGES. -MW

&&

.AVIATION...WITH E COMP TO WIND FIELD WE SHOULD NOT SEE ANY CONVECTION
IMPACTING THE IMMEDIATE AIR SPACE OF PUB OR COS THIS AFTERNOON OR
EVENING. KALS MAY HAVE A STRAY STORM PASS OVER OR NEARBY DURING
ABOVE MENTIONED TIME PERIOD. ANY CONVECTION AT ALS SHOULD BE
RATHER BRIEF. FOR TOMORROW...A SLIGHTLY BETTER CHANCE OF POPS AT
ALL SITES...BUT VALUES SHOULD STILL BE IN THE SLIGHT CATEGORY
(10-20%). IF PRECIP DOES AFFECT THE COS OR PUB TOMORROW...IT WILL
BE COMING IN FROM AN UNTRADITIONAL DIRECTION...FROM THE EAST-
NORTHEAST.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/23
Hazardous weather outlook, Jul 22, 6:41 AM MDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
641 AM MDT SUN JUL 22 2007

COZ058>089-093>099-231245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
641 AM MDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...MAINLY OVER THE MOUNTAINS AND HIGH PLAINS. A FEW STORMS MAY
PRODUCE SOME LOCALLY HEAVY RAINFALL...PARTICULARLY OVER THE EASTERN
SAN JUAN...LA GARITA...AND SAWATCH RANGES. OTHERWISE...THE MAIN
THREAT FROM THESE STORMS WILL BE FROM CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...MAINLY WEST OF THE INTERSTATE 25 CORRIDOR.
THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL...AND LOCALLY GUSTY WINDS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:42 PM MDTFlash Flood WarningPUBChaffee3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.